New Mexico, 2016

Flash Flood in New Mexico, August 3, 2016

August 3, 2016 · NWS ABQ · 1 event in 1 county or zone

A thunderstorm developed over the Dog Head burn scar around noon on the 3rd and moved northeast across the burn area toward Chilili. Within one hour radar estimated between 1 and 2 inches of rain fell over the area above Chinchonte Draw and canyon above Chilili.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A thunderstorm developed over the Dog Head burn scar around noon on the 3rd and moved northeast across the burn area toward Chilili. Within one hour radar estimated between 1 and 2 inches of rain fell over the area above Chinchonte Draw and canyon above Chilili. Local broadcast media captured footage of a flood wave moving downstream toward Chilili forcing numerous cattle and a rancher to quickly flee the area. Another video showed a torrent of water up to the base of the bridge on highway 337 and nearby yards flooded out. No significant damage was reported from this flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 11:16 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 3, 11:16 AM MST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1216 PM MDT WED AUG 3 2016

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms are expected
again this afternoon and evening. Longer duration storms with
heavy rain foot prints will affect the area. Short duration MVFR
cigs/vis may impact terminal sites...especially western/central
locations but currently not built into 18z TAF forecast package.
Localized wind gust btwn 30-35 kt possible with some of the
storms...especially across eastern areas. Stronger wet microburst
winds also possible but not built into terminal forecasts. A weak
upper low is crossing central Arizona into the Four Corners area
which will keep storms going overnight for western areas.

32

&&

.PREV DISCUSSION...405 AM MDT WED AUG 3 2016...
.SYNOPSIS...
Even more active monsoon pattern is expected through Thursday
night or Friday, especially across roughly the northwest half of
the state. Fairly widespread heavy rainfall is expected in this
area, though more spotty localized heavy rainfall is very possible
elsewhere in the forecast area as well. Higher and faster flows
in many small streams and arroyos will be quite likely across
mainly the northwest third to half of the state during this period
and localized flash flooding will also be a concern. Afternoon
temperatures will be held down to slightly below normal for west
and north central New Mexico, while the remainder will manage near
to slightly above seasonal temperatures.

&&

.DISCUSSION...
Our monsoon moisture increase has been realized across a majority
of the fcst area, but with a few exceptions, the coverage of
heavier rainfall has been somewhat below expectations, at least so
far. The 00z Wed KABQ sounding indicated a healthy PWAT value of
1.13 inches. This could even increase further over the next 36
hours or so and as such we should see a propensity for individual
cells to be very efficient rainfall producers.

Will keep the current Flash Flood Watch going for now as is
through Thu night. Whether it needs adjustment of course will be
largely dependent on precip trends later today and tonight.
While the earlier observed likely-convectively-induced vortex
across ne NM has pretty much faded, we are still watching the weak
mid to upper lvl trough across se AZ which has been a poor rain
producer, at least overnight. It also has shown less northward
drift than anticipated. It is still projected to slowly lift
north or ne the next couple days or so and it will continue to
support northward transport of high PWAT air mass into the state.
While indications are that the pool of deepest moisture will
shift north of the state going into Friday, there will still be at
least a moderate monsoonal moisture feed into the nw two thirds of
the state leaving plenty of moisture to trigger showers and storms.
Concern Thu and Fri especially will be potential for some
stronger storms as mid to high level flow increases somewhat and
speed, if not directional, shear increases at least marginally.

Over the weekend, storm coverage will likely trend less as drier
air filters in from the west, but with the wet to saturated soils
expected over a majority of the area moisture recycling mode
should kick in some with some afternoon storms still developing
over and near the higher terrain before settling in valleys
toward the evenings. Temps over western and northern areas may
well trend upward to at least a little above normal values by
Mon.

43

&&

.FIRE WEATHER...
Deep monsoon moisture and a slow moving weak upper low over eastern
Arizona will keep widespread showers and thunderstorms and heavy
rain potential in the forecast through Friday.

Upper high center shifts east today with southerly flow aloft
keeping deep monsoon moisture streaming over NM through at least
Friday. Heavy rain and flash flooding remain a threat just about
anywhere outside of the southeast plains but the main concern is the
Dog Head fire burn scar. Slightly stronger steering flow aloft
should move storms along a bit faster than the past several days.
Storms areawide will move to the northeast around 15 mph.

Above mentioned upper low lifts northeastward across western NM
Thursday. Another round of widespread numerous showers and
thunderstorms will develop across the northwest two thirds of the
state Thursday afternoon and evening.

A slight downtrend in storms is expected across the southwest
mountains Friday through the weekend with drier air aloft working in
from the southeast. Convection remains active elsewhere through the
weekend before drier air works in from the west early next week. GFS
and ECMWF have backed off on brining the remnant circulation and
moisture from Tropical Storm Early for mid and late week next week.
Both models still bring a monsoon moisture plume across the
southeast two thirds of the state late next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for the following
zones... NMZ501>534-539.

&&
Hazardous weather outlook, Aug 3, 5:23 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
623 AM MDT WED AUG 3 2016

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
623 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL POTENTIAL WILL BE HIGH THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS FOR MUCH OF NORTH AND CENTRAL NEW MEXICO.
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR...ESPECIALLY NEAR TO
WEST OF A LINE FROM RATON TO THE BOSQUE DEL APACHE. URBAN AREAS
SUCH AS THE ALBUQUERQUE METRO AREA AND SANTA FE ALSO HAVE HIGH
POTENTIAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL POTENTIAL WILL CONTINUE AT LEAST THURSDAY THROUGH
FRIDAY FOR MAINLY THE NORTHWEST HALF OF THE STATE. THAT AREA WILL
HAVE THE GREATEST RISK FOR LOCALIZED FLASH FLOODING...THOUGH IT
WILL NOT BE OUT OF THE QUESTION ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

In the hours before

Local storm report, Aug 3, 11:40 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1240 PM MDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      CUBA                    36.02N 106.95W
08/02/2016                   SANDOVAL           NM   EMERGENCY MNGR

            LAS HUERTAS CREEK FLOODED OUT OF ITS BANK UP TO BACK
            DOOR OF 1 HOME. NO DAMAGE.

&&

EVENT NUMBER ABQ1601345

GUYER
Local storm report, Aug 3, 11:49 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1249 PM MDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 W CHIMAYO             36.00N 105.96W
08/02/2016                   SANTA FE           NM   EMERGENCY MNGR

            VEHICLE WASHED INTO SANTA CRUZ RIVER. 2 PEOPLE RESCUED.

&&

EVENT NUMBER ABQ1601346

GUYER
Local storm report, Aug 3, 11:50 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1250 PM MDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      PLACITAS                35.31N 106.42W
08/02/2016                   SANDOVAL           NM   EMERGENCY MNGR

            LAS HUERTAS CREEK FLOODED OUT OF ITS BANK UP TO BACK
            DOOR OF 1 HOME. NO DAMAGE.

&&

CORRECTED LOCATION

EVENT NUMBER ABQ1601345

GUYER

The radar

The Albuquerque radar (KABX), 61 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bernalillo

When
August 3, 1:00 PM MST to 1:45 PM MST
Where
Bernalillo County, 0.69 mi N of Chilili to 2.09 mi SE of Chilili
Cause
Heavy Rain / Burn Area
Reported by
Broadcast Media
Coordinates
34.890, -106.230

Video showed a torrent of water raging through the arroyo flowing up to the base of the highway 337 bridge at Chilili. Chopper footage also showed cattle and a rancher fleeing the flood wave upstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641319.